- Vitamin Guide
- Health Conditions
- Health Centers
- Diet & Weight Loss
- Herbal Remedies
- Current News
- Food Guide
Tardive Dyskinesia (TD) is a condition of abnormal, repetitive, uncontrollable movements that develop after a long-term use of so-called antipsychotic medications used to treat schizophrenia and related psychiatric disorders. The term “tardive” (which means “late”) is used because the condition appears only after long-term use of these drugs, which include chlorpromazine (Thorazine), thioridazine (Mellaril), and trifluoperazine (Stelazine). Dyskinesia means “abnormal movement.”
The uncontrollable movements of TD can interfere greatly with a person’s quality of life. TD may gradually diminish in severity after the medication is discontinued, but all too often the problem is permanent, persisting after withdrawal from the drugs that caused the condition. Conventional treatment for TD is unsatisfactory, so prevention is considered crucial. It is important that people requiring antipsychotic drugs be given the lowest effective dose and that treatment be discontinued as soon as it is feasible.
Symptoms of TD include repetitive and involuntary movements (tics), most often of the facial muscles and tongue (such as lip smacking), although any muscle in the body can be affected (e.g., moving legs back and forth). Symptoms may be mild or severe and can interfere with eating and walking.
Copyright © 2017 Healthnotes, Inc. All rights reserved. www.healthnotes.com
The information presented by Healthnotes is for informational purposes only. It is based on scientific studies (human, animal, or in vitro), clinical experience, or traditional usage as cited in each article. The results reported may not necessarily occur in all individuals. Self-treatment is not recommended for life-threatening conditions that require medical treatment under a doctor's care. For many of the conditions discussed, treatment with prescription or over the counter medication is also available. Consult your doctor, practitioner, and/or pharmacist for any health problem and before using any supplements or before making any changes in prescribed medications. Information expires December 2017.